156 ANAGEN EFFLUVIUM IN CHRONIC RENAL FAILURE

S. Suwanwalaikorn1, A. Sivayathorn1, M. Chiba2, K. Vareesangthip3, J. Manonukul4, R. Tsuboi5, H. Ogawa5 Department of Dermatology1, Medicine3, and Pathology4, Faculty of Medicine Siriraj Hospital, Mahidol University, Bangkok, Thailand. Department of Dermatology5, Epidemiology & Environmental Health2, Juntendo University School of Medicine, Tokyo, Japan.

Anagen effluvium is the sudden loss of dystrophic anagen hair within several days of a metabolic insult. It is most commonly occurs after chemotherapy, radiation therapy or poisoning with thallium salt or arsenic. We report a group of 18 cases (5M, 13F) who presented with sudden onset of diffuse hair loss occurring within a few days, involving as many as 80-90% of the scalp hairs. 11 cases were previously diagnosed as having chronic renal failure. The rest were discovered to have chronic renal failure during investigation for the cause of alopecia. There was no history of exposure to chemotherapy or radiation. All patients were clinically well without any signs and symptoms of neurological, gastrointestinal or dermatological abnormalities. Spontaneous hair re-growth without any treatment occurred in all patients. Positive laboratory investigations include elevation of serum BUN and creatinine, proteinurea and mild anemia. Light microscopy of both pulled and plucked hairs revealed a tapered proximal end characteristic of dystrophic anagen. Scalp biopsies revealed most follicles in the catagen stage with no inflammation. Hairs quantitative analysis for electrolytes and trace elements by Proton Irradiating X-ray Emission (PIXE) revealed significantly increased in potassium content (396.5228g/g vs 18887g/g) and decreased in iron content (22.614.8g/g vs 4219g/g) compared to normal controls. There were no thallium deposit in the hair and blood. To our knowledge, this is the first report of anagen effluvium as being the consequence of chronic renal failure. Although, the true mechanism involved in this entity remains obscure, it can be correlated with intoxication on the basis of the current knowledge and this clinical presentation should alert clinician as another manifestation of chronic renal failure.